There is no question that the right type of ADHD medication can help make life a lot simpler for your child. And the same goes for adults with ADD or ADHD. However, you have to realize that conventional medications come with a slew of different side effects. This is something inevitable, and the only thing you can do is control what you give your child.
ADHD Meds Side Effects – You Should be Concerned
However, side effects of ADHD medications are quite broad and you need to be very vigilant in detecting symptoms associated with different side effects in both children and adults. From nausea and dizziness to frequent headaches and a decreased appetite, these are just the tip of the iceberg.
You will find a lot of people including some medical professional who would nonchalantly agree that the side effects of the medication prescribed for ADHD is the price the adult or kid has to pay for taking strong, prescription drugs.
You couldn’t disagree with them more, the fact of the matter is nobody, not you or I should put up with a set of mind numbing and physically draining side effects of such medications.
And in light of this, mentioned below are the side effects of different types of Attention Disorder Hyperactivity Disorder prescription meds:
Frequent Side Effects of Popular ADHD Medications
Stimulant Prescription Drugs
Stimulant medications are more commonly prescribed for ADHD than any other medication. These drugs essentially include formulations such as methylphenidate, dextroamphetamine, and levoamphetamine – which are more popularly known as Ritalin and Adderall. However you can ask your doctor to prescribe vyvanse. And if you have health insurance, you can considerably slash the cost of vyvanse.
Both these prescription drugs have similar side effects.
- Suppressed or Heavy Drop in Appetite – Along with the fact that your child is going to find it difficult to doze off at night, which we will discuss a bit later, he will first begin to stop eating more. However, the problem does go away on its own after a 2 or 3 weeks – which is why you should first wait and see what happens. But if the problem lingers on and your child eat less than how he normally eats, and is beginning to rapidly lose weight – don’t hesitate to rush him to the doctor and have him prescribe another medication!
But before doing any of that – after your child starts taking the pills, observe his eating patterns. He will have a hearty breakfast because it is the first meal of the day and he hasn’t yet taken his first dose of the medication. Lunch is the time when the medication will be most potent – which is where he will less likely be willing to eat anything at all. And he will start feeling hungry right around the time when the effects of the drug wear off – which is around 7 or 8 in the evening.
- A Disturbed Sleeping Pattern – For a lot of children, sleeping may become overly difficult when they are on stimulant medications for ADHD. However, other kids are purposely kept awake during the night because of the last dose of the day wears off around bed time – which is also when the symptoms start to kick in. They will become more restless and impulsive.
It is very difficult to pinpoint which one of the scenarios is affecting your child, leading to sleep deprivation. However, there is a trial and error test run you can perform to find out. Pick a time of the day when you know that your child’s restlessness will prove to be Armageddon (which is when the kid can sleep considerably late the next morning, preferably a weekend).
So, before putting him to bed give him an extra dose of the medication just around 7:30 or 8 p.m. If he dozes off to sleep quickly, it is probable to assume that his sleeplessness was due to the lack of medicine in his body. But it is still strongly recommended that you consult with your child’s physician before doing anything.
- Frequent Headaches or Tummy Aches – There is no scientific analysis to proof why stimulants cause frequent headaches and stomachaches, but it is a good idea to dose your kid after he has something to eat. Don’t give him the medication on an empty stomach. But if the problems still persists, it is best that you switch to non-prescription medication or non-stimulants.
- Emotional Disbalance – A higher dosage of stimulant medications for ADHD can lead to a few emotional problems in children – for example, they may become exceptionally irritable or start crying a lot. But the best way of ensuring this does not happen is to limit the dosage.
But if limited the dosage sparks ADHD symptoms right back again, it is important to consult with the child’s doctor to prescribe a lighter medication or another stimulant. Not stimulants necessarily cause emotional instability in children.
If your kid displays a dizzying amount of symptoms or if his symptoms aren’t controllable, switching to non-stimulant medications is the next best option. Of course, first talk to your doctor about everything. However, some people have stated that even non-stimulant medication can lead to a number of symptoms.
There are a total of 3 tricyclics prescribed with bupropion for ADHD treatment. These are:
- nortriptyline (Pamelor)
- desipramine (Norpramin)
- Imipramine (Tofranil)
- Fatigue – The most common side effect of these ADHD medications is that they cause overwhelming fatigue. However, this complication goes on its own over the course of the first couple of weeks. But if the condition persists, ask your doctor to change the dosage or the dosage schedule.
These are primarily blood pressure medications – Tenex or Catapres for example. However, some doctors prescribe them to ADHD patients to help control their impulsivity.
- Daytime Sedation – The only side effect of these drugs is that they will cause the child to be unresponsive and dull during the day. To stop this from happening you can lower the dosage in the beginning and ease him into the full dosage.